Evidence-Based Reviews

How to control weight gain when prescribing antidepressants

Author and Disclosure Information

Address diet and exercise first, then consider switching antidepressants or prescribing an adjunctive agent


 

References

The prevalence of undesired weight gain in the United States has reached an all-time high, with 68.5% of adults identified as overweight (body mass index [BMI] ≥25) or obese (BMI ≥30), 34.5% considered obese, and 6.4% considered extremely obese (BMI ≥40).1 Reasons for weight gain include various physical and nutritional factors in a patient’s life, but sometimes weight gain is iatrogenic. Many medications we prescribe are associated with weight gain, including most antidepressants and atypical antipsychotics. Clinicians might minimize or overlook the risk of weight gain when prescribing antidepressants.

Patients with major depression often have associated weight loss. Regaining weight can be seen as sign of successful treatment of depressive symptoms. If weight gain after treatment exceeds the amount of weight loss attributed to depression, however, medication could have caused the excessive gain. This is considered a side effect, or iatrogenic weight gain, and should not be considered normal or clinically acceptable.

Patients who are overweight or obese when beginning antidepressant treatment might be at greater medical risk when placed on a medication that can cause additional weight gain. The time to onset of weight gain during treatment can predict weight gain patterns; those affected in the first month are most at risk of future excessive weight gain.2

In this article, we discuss:

  • considerations when prescribing antidepressants
  • ways to approach weight gain
  • medications available to assist in weight loss.

Our general recommendations
Screen. The United States Preventive Services Task Force maintains a Class-B recommendation for screening all patients for obesity. This means that the Task Force’s review panel determined that such screening is at least moderately or substantially beneficial.3 Screening is important in a setting of potential weight gain in patients taking an antidepressant.

Educate and treat. Provide at least some education and encouragement about eating a healthy diet and exercising, or refer the patient to a nutritionist or dietician. Next, initiate psychotherapy (motivational interviewing, cognitive-behavioral therapy [CBT]) as needed. Reserve anti-obesity medications for those who do not respond to weight loss efforts or who might be taking an antidepressant for the long term.

The need for medical management of weight gain has given rise to specialists who treat this complicated, multifactorial condition. Whether psychiatrists should be seen as a substitution for their specialty is not the purpose of this review; rather, how we might more effectively (1) work on our patients’ behalf to mitigate potential weight gain from the treatments that we prescribe and (2) participate in consultations that we’ve provided on their behalf.

BMI is not an absolute marker of healthBMI likely should not be viewed as a marker with absolute prognostic certainty of overall health of an overweight or obese person: An overweight person considered healthy from a cardiovascular and metabolic perspective could still benefit from preventing further weight gain.

Tomiyama et al4 concluded that BMI itself was insufficient to stratify health in a meaningful way—and that such a focus would lead to overweight and obese people in otherwise good health being penalized unfairly through higher health insurance premiums, and would divert focus on those with less optimal health but a normal BMI. The researchers’ goal was to use blood pressure, lipid levels, and glycemic markers as surrogate markers of health, and then statistically compare results with patients’ corresponding BMI. Their findings showed that approximately one-half of people who are overweight and 29% of obese people can be considered healthy.4

Potential causes of weight gainThere may be more than one reason for weight gain during depression treatment, so a multifactorial management approach might be necessary, depending on the patient’s medication regimen. Appetite might be influenced by physical (chemical, metabolic) and psychological (cultural, familial) factors. The following sections focus on specific antidepressant classes and their proclivity for weight gain.

Serotonergic antidepressantsMany patients with depression are treated with medications that alter serotonin levels in the body, such as selective serotonin reuptake inhibitors (SSRIs) or serotonin-norepinephrine reuptake inhibitors (SNRIs). This neurotransmitter often is affected through depression treatment, and therefore might be a factor contributing to unintended weight gain. In mice bred to lack serotonin 5-HT2c receptors in proopiomelanocortin (POMC) neurons, the expected anorectic reaction to serotonergic agents often is reversed, causing a robust increase in hyperphagia and obesity.5 This effect indicates that 5-HT2c receptor stimulation might control appetite and feeding.

After SSRI or SNRI treatment, accumulation of serotonin over time in the synaptic cleft is thought to result in down-regulation of 5-HT2c receptors. This may cause a relative absence of 5-HT2c receptors, similar to what is seen in mice who lack them biologically. The loss of these receptors or their activity often will result in excessive weight gain. Some sedating antidepressants (mirtazapine) and some second-generation antipsychotics (SGAs) (olanzapine, quetiapine) directly block 5-HT2c receptors and might cause more rapid weight gain. Lorcaserin, a selective 5-HT2c receptor agonist, theoretically could reverse this proposed weight gain mechanism and suppress appetite by activating the POMC pathway in the hypothalamus.

Pages

Next Article: